GARDON: What’s worse: allergy symptoms or side effects from allergy medication? | Lifestyles


[ad_1]

OF THE NORTH AMERICAN UNION, 300 W 57th STREET, 15th FLOOR, NEW YORK, NY 10019

CUSTOMER SERVICE: (800) 708-7311 EXT. 236

TO YOUR GOOD HEALTH # 12345_20220118

FOR PUBLICATION WEEK OF JAN. 17, 2022 (COL. 2)

BY LINE: By Keith Roach, MD

TITLE: What’s Worse: Allergy Symptoms or Allergy Medication Side Effects?

DEAR DR. GARDON: I suffer from frequent allergic sneezing and coughing. Every day I sneeze and sniffle. A daily Zyrtec controls the symptoms, but I am reluctant to take it daily as I understand that it is an anticholinergic and continued use can have cognitive effects and cause other problems. I also have friends who use ipratropium every day for the same symptoms and probably face the same risks. My question is, what is worse for the body: a daily medication like this or daily allergic reactions? I find it a difficult compromise to make. – LK

ANSWER: Acetylcholine is a neurotransmitter, a chemical that nerve cells make and release to signal muscles to contract. Anticholinergic drugs are used deliberately when there is a condition of overstimulating the muscles. One of the best examples is the treatment of an overactive bladder. Some of the drugs used for overactive bladder are among the strongest anticholinergics. However, drugs used for other conditions may have anticholinergic properties separate from their intended mechanism of action. The three most important classes in this category are older antidepressants (such as amitriptyline), older antipsychotic drugs (such as thioridazine), and older antihistamines (such as diphenhydramine, branded Benadryl). These have been of concern, as some studies have suggested that long-term use of these drugs in people over 65, especially at higher doses or in combination with other drugs, may increase the risk of developing dementia. Stopping these medications has been shown to decrease the risk of dementia.

Cetirizine (Zyrtec) has weak anticholinergic properties and is thought to present a lower risk than older drugs. Ipratropium nasal spray is also anticholinergic; however, very little is absorbed into the body. Neither Zyrtec nor ipratropium nasal spray are likely to significantly increase the risk of dementia or other anticholinergic side effects, such as blurred vision, constipation or rapid heart rate. In my opinion, improving quality of life by relieving symptoms is worth the risk, since the risk is currently considered low to negligible. However, this is an active area of ​​research that I am monitoring closely.

DEAR DR. GARDON: For many years I have heard that grapefruit products interfere with the medications you take. Is it still true, if it ever was? I am currently taking thyroxine daily and an antihypertensive drug, amlodipine. I love grapefruit juice so I’m worried. – DP

ANSWER: Grapefruit juice reduces the activity of an enzyme called cytochrome P 3A4, which metabolizes and detoxifies many drugs. In the case of your blood pressure medicine, amlodipine (Norvasc), the effect is to make the medicine a little more effective – the levels of the medicine are about 15% higher. However, blood pressure levels are almost exactly the same in people who took their amlodipine with grapefruit juice compared to those who just drank water. Other drugs have their levels lowered by grapefruit juice, such as fexofenadine (Allegra), an allergy medicine.

The effect is much greater with certain other drugs. In most cases, the effect is not strong enough to cause toxicity; however, some medications are much more affected by grapefruit juice (and grapefruits themselves, if you eat enough). This is especially important for drugs that need to be carefully dosed, such as cyclosporine, used to prevent transplant rejection and some autoimmune diseases, and amiodarone, used to control abnormal heart rhythms.

Thyroxine levels are not significantly affected by grapefruit juice.

Drugs that have significant food-drug interactions are required by the Food and Drug Administration to have warning labels, so it’s worth reading them. As always, your pharmacist has extensive expertise in drug-drug and food-drug interactions.

* * *

Dr Roach regrets not being able to respond to individual letters, but will fit them into the column where possible. Readers can send questions by email to [email protected] or by mail to 628 Virginia Dr., Orlando, FL 32803.

(c) 2022 North America Syndicate Inc.

All rights reserved

[ad_2]

Comments are closed.